Why does my medication have 2 names?

Every medication enters the market with two names. The first name is its generic (or chemical) name. The second name is its brand name, usually something catchy and chosen by the manufacturer who has the patent on the medication.

Just like your generic cola versus the brand name Coca-Cola the largest difference between the two is in the price!

Brand name drugs are very costly. This is because the company producing them has spent anywhere from $500 million to $2 billion during the time the medication was discovered/ produced to the time that it gets onto the market. This money is spent on research and development as well as 3 phases of clinical trials required by Health Canada before the medication can be approved. The high cost of new brand name drugs is also what can prevent them from being covered under government insurance plans.

Once the patent on a new drug has expired, generic companies may begin to produce the drug. The generic companies have spent extremely little money on development and require only one trial proving their equivalency to the brand name product before they receive approval for sale from Health Canada. This allows generic companies to price their medications much lower. Additionally, the provincial government regulates how much generic companies can charge for the medication relative to the brand name companies. For example, in Alberta, generic companies making a new generic drug can only charge 45% of the price of the comparable brand name drug.

Brand and generic drugs contain the same active medication. For example Tylenol and generic acetaminophen both contain acetaminophen to decrease your pain or reduce your fever. However, they likely contain different “fillers”, or inactive ingredients. They also may vary slightly different in size, shape and color. Despite these differences, the brand and generic should work to treat your condition exactly the same!!

Share
Top of Page